Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 112, NWS Albuquerque, NM

June 29, 2003San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 29, 2003, 4:19 PM MDT for San Miguel County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2003, 4:19 PM MDT (22:19 UTC)
Expired
Jun 29, 2003, 4:45 PM MDT
In force
26 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County San Miguel County, NM

The radar

The Albuquerque radar (KABX), 121 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2003-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2003-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3038 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 292219
SVRABQ
NMC047-292245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
419 PM MDT SUN JUN 29 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SAN MIGUEL COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 445 PM MDT

* AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF SAN JUAN...OR ABOUT 29
  MILES SOUTHWEST OF LAS VEGAS...MOVING SOUTHEAST AT 25 MPH.

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO
NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY.

LAT...LON 3537 10549 3528 10568 3506 10553 3507 10529

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 2:39 PM MDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 29, 2:39 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
239 PM MDT SUN JUN 29 2003

CU FIELD COVERAGE ON THE RISE EARLY THIS AFTERNOON. STILL EXPECT
MOSTLY DRY TS RIO GRANDE VALLEY WEST. THESE STORMS COULD HAVE
ERRATIC AND GUSTY WINDS INTO THE EVENING. TS ALONG THE EAST SLOPES OF
THE NORTHERN CENTRAL MOUNTAIN CHAIN AND OVER THE PLAINS OF NM WILL
HAVE THE POSSIBILITY TO DEVELOP LARGE HAIL AND STRONG GUSTY WINDS
THIS EVENING. A WEAK COLD FRONT ALTHOUGH HARD TO DEFINE BECAUSE OF
ALL THE CONVECTION WILL CONTINUE ITS TREK SOUTH OVER THE EASTERN
PLAINS. EAST CANYON GAP WINDS TONIGHT ARE STILL POSSIBLE BUT
CONVECTION ON THE EAST SIDE OF THE MTNS COULD ENHANCE IT AND
CONVECTION ON THE VALLEY SIDE COULD SUPPRESS IT. SO...WILL GO WITH
EAST WINDS LATE EVENING BUT BUMP VELOCITY DOWN A CAT FROM LAST
FORECAST. EVEN WITH THE UPPER LVL HIGH BUILDING OVER AZ/NM BORDER
ENOUGH RESIDUAL MOISTURE AND DAYTIME HEATING KEEPS POPS OVER HIGH
TERRAIN ALTHOUGH LESS COVERAGE AND INTENSITY THAN PREVIOUS DAYS.
EXTENDED POPS FOR MTNS THRU FRI WITH DRY TS WEST MON AND TUE. NOT
MUCH CHANGE IN TEMPS FROM PREVIOUS FORECAST.AS

PRELIMINARY NUMBERS...

FARMINGTON................ 054/094 059/094 058 23000
GALLUP.................... 046/092 048/093 049 23000
GRANTS.................... 047/090 054/092 055 23111
GLENWOOD.................. 055/093 056/095 058 23111
CHAMA..................... 038/079 043/083 044 23000
LOS ALAMOS................ 052/082 056/084 056 23000
RED RIVER................. 036/072 043/078 044 23222
TAOS...................... 048/081 050/087 051 23222
SANTA FE.................. 052/082 054/085 054 23222
SANTA FE AIRPORT.......... 055/087 056/089 056 23222
ESPANOLA.................. 050/090 055/093 055 23111
ALBUQUERQUE HEIGHTS....... 064/091 064/093 065 23111
ALBUQUERQUE VALLEY........ 059/094 059/096 060 23011
ALBUQUERQUE FOOTHILLS..... 059/087 059/089 060 23111
ALBUQUERQUE WEST MESA..... 063/092 064/094 065 23011
SOCORRO................... 061/094 060/097 061 23111
SANDIA PARK/CEDAR CREST... 051/081 053/084 054 23111
MORIARTY/ESTANCIA......... 049/084 050/087 051 23222
CARRIZOZO................. 057/090 061/094 061 23111
RUIDOSO................... 054/079 057/083 055 23222
RATON..................... 049/077 050/082 051 23322
LAS VEGAS................. 048/075 051/085 053 23322
ROY....................... 052/079 060/087 062 23322
CLAYTON................... 056/083 059/090 061 23322
SANTA ROSA................ 058/085 061/093 063 23322
TUCUMCARI................. 062/085 063/094 066 23323
FORT SUMNER............... 060/086 062/093 065 23322
CLOVIS.................... 060/084 062/092 066 23323
PORTALES.................. 060/085 062/093 066 23323
ROSWELL................... 065/090 065/095 067 23222

.ABQ...NONE.
Hazardous weather outlook, Jun 29, 6:00 AM MDT, 10 hours 19 minutes before
NMZ001>021-301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN JUN 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THAT COULD PRODUCE
LARGE HAIL AND DAMAGING WINDS THIS AFTERNOON AND TONIGHT IN
COLFAX...UNION...MORA...HARDING...SAN MIGUEL...QUAY...EASTERN
GUADALUPE...EASTERN DE BACA...ROOSEVELT AND CURRY COUNTIES.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THE NORTHEAST
CORNER ON MONDAY AFTERNOON AND EVENING. NO HAZARDOUS WEATHER IS
EXPECTED TUESDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED SUNDAY AND MONDAY. WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

In the hours before

Special weather statement, Jun 29, 2:35 PM MDT, 1 hour 44 minutes before
NMZ002>004-009>011-015-292200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
235 PM MDT SUN JUN 29 2003

...STRONG MICRO BURST WINDS EXPECTED OVER CENTRAL NEW MEXICO...

HIGH BASED AND RELATIVELY DRY THUNDERSTORMS WILL PRODUCED STRONG DOWN
BURST WINDS OF 50 MPH AND HIGHER ACROSS CENTRAL NEW MEXICO DURING MID
AND LATE AFTERNOON.

AN EARLY STORM THAT PRODUCED BRIEF RAIN SOUTH OF LOS ALAMOS CREATED
AN OUTFLOW WIND THAT RACED DOWN THE RIO GRANDE VALLEY WITH A GUST
OF NEAR 61 MPH MEASURED AT THE SANTA FE AIRPORT AT 207 PM. NO THUNDER
WAS REPORTED AT SANTA FE WITH THE OUT FLOW WIND. AT 235 PM THIS
BOUNDARY WAS STILL MOVING SOUTH TOWARDS BERNALILLO AND PLACITAS WITH
ESTIMATED WINDS OF 30 TO 40 MPH.

A PEAK IN SHOWER AND GUSTY THUNDERSTORMS WINDS IS EXPECTED LATER
THIS AFTERNOON BETWEEN 3 PM AND 8 PM IN THE RIO GRANDE CORRIDOR
FROM SANTA FE SOUTH OVER THE ALBUQUERQUE METRO AREA TO BELEN.

OTHER THUNDERSTORMS DEVELOPING WEST OF THE INTERSTATE 25 CORRIDOR
BETWEEN RATON AND LAS VEGAS AND SOUTHWESTWARD THROUGH THE ESTANCIA
VALLEY FROM CLINES CORNERS AND MORIARTY TO MOUNTAINAIR WILL YIELD
BRIEF HEAVY RAIN AND SMALL HAIL IN ADDITION TO THE GUSTY WINDS.

REMAIN ALERT TO GUSTY AND ERRATIC WINDS AROUND ALL THUNDERSTORMS
MOVING INTO BERNALILLO...PLACITAS...RIO RANCHO...ALBUQUERQUE AND
BELEN THIS AFTERNOON.

KH

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:34 PM MDTSevere Thunderstorm WarningABQSan Miguel41 min
Jun 29, 3:55 PM MDTSevere Thunderstorm WarningABQColfax50 min
Jun 29, 4:03 PM MDTSevere Thunderstorm WarningABQQuay42 min
Jun 29, 4:11 PM MDTSevere Thunderstorm WarningABQMora, San Miguel64 min
Jun 29, 4:24 PM MDTSevere Thunderstorm WarningABQSan Miguel21 min
Jun 29, 4:36 PM MDTSevere Thunderstorm WarningABQGuadalupe39 min
Jun 29, 4:45 PM MDTSevere Thunderstorm WarningABQColfax60 min
Jun 29, 4:56 PM MDTSevere Thunderstorm WarningABQSan Miguel49 min
Jun 29, 5:15 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay45 min
Jun 29, 5:46 PM MDTSevere Thunderstorm WarningABQUnion44 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.